Paracetamol and Ibuprofen -Similarities and Differences

Paracetamol and Ibuprofen -Similarities and Differences
Why take paracetamol instead of ibuprofen?

Looking at sales reports in the pharmacy I am always astonished at the volume of paracetamol and ibuprofen we sell every year. Both are available either individually or in combination with other drugs to treat a variety of conditions. In Ireland I think we have grown up with them.  They are close family friends especially to our parents who start to administer them to us as babies once we start teething.

But what are the differences? Why would I take paracetamol instead of ibuprofen?

Paracetamol

Paracetamol is an analgesic or painkiller. It is also known as an antipyretic meaning it lowers high temperatures or fevers. It is available as a suspension, suppository, tablet, effervescent table and granules. It is also available in combination with other ingredients such as caffeine, codeine (an morphine-based painkiller), pseudoephedrine (a decongestant used to relieve sinus pressure) amongst others. We start off getting Calpol when we are teething as a baby and as we grow, we take two paracetamol for a headache as an adult or two Sinutab (paracetamol + pseudo ephedrine) when we have a sinus headache.

On prescription paracetamol is combined with higher doses of codeine or Tramadol (another morphine-like painkiller) for more severe pain. The maximum daily dose of paracetamol is 4000mg (4g) which is eight 500mg tablets in twenty four hours. Problems with overdose lead to liver problems and toxicity so good advice is to never combine paracetamol products which can be done inadvertently.

Ibuprofen

Ibuprofen is a derivative of Aspirin and belongs to a group of drugs known as Non-steroidal Anti-Inflammatory Drugs (NSAIDs). It works as an anti-inflammatory and also has some pain-killing effects.  It is available in a couple of dosage forms such as suspension, suppository, tablets, capsules and topical gel. I have found that over-the-counter ibuprofen is an incredibly useful and effective drug and love to recommend it for everything from teething and temperatures in children to pulled muscles and sports injuries for adults.

The maximum daily dose of ibuprofen is 2.4g (2400mg) which is the same as six 400mg tablets.  Over the counter we recommend 400mg three times a day, regularly for a few days in the case of an short-term injury e.g, a sports injury. This gives the best result and I remember one of my tutors saying to take anti-inflammatories ‘by the clock’ and I always pass this on when I am advising someone. Ibuprofen also reduces high temperatures.

The most common side effect is stomach upset but this can be reduced by taking ibuprofen after food.  If someone has stomach ulcers we would refer them to a doctor rather than recommend ibuprofen over the counter. Care should also be taken if people are asthmatic or have an allergy to aspirin.

Paracetamol and ibuprofen for short- term problems

Paracetamol and Ibuprofen are two very powerful drugs in a pharmacist’s arsenal because of their wide variety of uses.  A lot of short-term problems like sports injuries and dental pain can be treated very effectively with either one.  My dentist recommends treating dental pain with alternating doses of paracetamol and ibuprofen. It is a great opportunity for people who are unable to make an appointment with a medical professional to come to visit their pharmacist who is available without appointment.  Our job title is ‘Community Pharmacist’ and we can help a lot of people in our areas with just these two over-the-counter alone.

Contact us today for advise on the best medication for you.